Vermont, 2020

Winter Storm and Winter Weather in Vermont, January 16, 2020

January 16, 2020 · NWS BTV · 16 events in 16 counties and zones

A clipper-like system quickly moved from the lower Great Lakes on the evening of January 15th, across central NY during the early morning hours of January 16th into the Gulf of Maine by midday. A west to east band of moderate to occasionally heavy snow moved across the southern Adirondacks and central VT during the overnight and morning hours of January 16th, where 4 to 8 inches of snow was…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A clipper-like system quickly moved from the lower Great Lakes on the evening of January 15th, across central NY during the early morning hours of January 16th into the Gulf of Maine by midday.

A west to east band of moderate to occasionally heavy snow moved across the southern Adirondacks and central VT during the overnight and morning hours of January 16th, where 4 to 8 inches of snow was observed. Lesser snowfall totals were measured across northern NY, northern VT and southern VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 15, 6:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 15, 6:45 PM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
645 PM EST Wed Jan 15 2020

.SYNOPSIS...
Widespread snowfall will overspread the North Country tonight with
snow amounts ranging from 4-10 inches. The highest amounts will be
across upslope locations and across northern Vermont and far
northern New York. Snowfall will gradually taper off through the day
on Thursday with dropping temperatures throughout the day. Gusty
winds develop behind the snowfall which will create areas of reduced
visibility Thursday afternoon and wind chills in the -15 to -25
degree range Friday morning. Quieter weather is in store for Friday
but temperatures will remain in the single digits. Another round of
snow is expected on Saturday and Sunday with a low pressure system
tracking to our west. Quiet weather and below normal temperatures
are expected for the first half of the next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 632 PM EST Wednesday...Several changes with update to
increase pops this evening, bumped hourly temps up by 3 to 5
degrees acrs Rutland County and mentioned some mix rain/snow
based on bl profiles. Crnt radar, web cams, and sfc obs show
very light precip is developing across northern NY into southern
sections of VT with OGS down to 3sm -sn and Tupper Lake web cam
indicating light snow too. However, Rutland is crntly 38f and
as precip develops, it may mix with rain across this region
initially. Have updated to capture these precip and temp trends.
Otherwise, expect the areal coverage of precip to increase btwn
04-06z tonight and become widespread with embedded periods of
moderate snow likely btwn 06z-12z, as better 700mb to 500mb
channeled vorticity moves acrs our cwa. This all covered well in
grids.

Previous discussion below:
Surface high pressure has been shifting eastward throughout the
day as a low pressure system has begun to develop across the
Ohio River Valley. This low is expected to deepen pretty quickly
through the evening and overnight hours as it pushes through
the North Country and ultimately into the western Atlantic. The
18Z model runs have now initialized the low pressure system at
1016 mb but will strengthen to 1008 mb as it tracks across
southern Vermont. This 8 mb change in 12 hours will aid in the
development of some moderate to heavy snowfall across the
region. Based on the past several runs of high-res guidance, it
appears we will see two separate areas of coupled 700 mb and 850
mb frontogenesis. The first one will be across far southern
Vermont where the best warm air advection from a warm front will
be seen. However, this will decrease snow ratios to about 10:1
to 12:1 which will in turn produce slightly lower snow amounts.
The second band, which looks more impressive, will be located
near the international border tonight. This band of
frontogenetic forcing looks stronger based on the latest
guidance and also will benefit most from a strong jet coupling.
The heaviest snowfall is expected to fall between 2 AM and 8 AM
as all the dynamics line up very well during this time. We have
updated the forecast to include heavy snow for this northern
band and increase the areal coverage of the winter storm warning
to include Grand Isle and eastern Clinton counties.

After the heavy snow ends after 8 AM, we will see continued upslope
flow across the western slopes of the Adirondacks and Green
Mountains through much of the day. Both the NAM and GFS show blocked
Freud values in the Champlain Valley through early in the afternoon
which will allow for some of these snow showers to back build
westward and produce additional snowfall through the afternoon
across the Champlain Valley. Storm total amounts in the areas under
a winter storm warning will generally range from 6-10 inches while
areas under the advisor will see a storm total snow ranging from 3-5
inches. Winds will become gusty by late morning across the North
Country as we see a strong pressure gradient set up as the low
departs to our east and a 1046 mb high begins to nudge in from the
west. This should produce widespread 25-35 mph gusts through the
afternoon hours on Thursday. Given snow ratios at the end of this
event being in the 18:1-20:1 range, we will have a nice layer of
transportable snow that could be blown around by these gusty winds.
This could yield blowing snow conditions that will continue to lower
visibilities even after snowfall ends.

Temperatures will plummet throughout the day following the passage
of a strong cold front. By Thursday night, we will see temperatures
drop to the single digits above and below zero. Winds at this time
will remain in the 15-25 mph range but will gradually weaken as we
head toward Friday morning. This will yield wind chill values
ranging between -15 and -25 degrees Friday morning which can produce
frostbite in as little as 30 minutes. A wind chill advisory has been
issued to account for these very cold wind chill values.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 401 PM EST Wednesday...Wind chill concerns will be diminishing
throughout the morning hours, however conditions will still remain
quite brisk with temperatures struggling to get out of the single
digits coupled with NW winds between 5-10 mph gusting to around 15
mph at times. This will lead to wind chill values in the single
digits above and below zero. High pressure will quickly move in
allowing for mostly sunny skies. Consequently, the pressure gradient
will begin to weaken after 00z as high pressure begins to crest
overhead. This should allow for a good period of radiational cooling
Friday night. Current thinking is that locations across the
Adirondacks and NEK (especially the protected valleys such as
Saranac Lake & Island Pond) will see the coldest readings between
-12 to -17F, with single digits below zero elsewhere including the
Champlain and St Lawrence Valleys. Some fluctuations in these
temperatures are possible depending upon how long the gradient winds
linger (soundings indicate broader valleys may hold into winds
through 06-07z) along with how quickly mid-upper level clouds move
in ahead of the system on Saturday. Outside the wind chill concerns,
no precipitation is expected through this period with a relatively
nice day otherwise.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 401 PM EST Wednesday...The main story for the extended period
will be the system which will impact the North Country Saturday
through Sunday. Model guidance continues to indicate the primary low
tracking up the Ohio River Valley and into the St Lawrence valley
will dominate over the secondary "coastal" low...which now does not
form until closer to 12z Sunday. Both ensemble and deterministic
guidance are in good agreement of this solution with the GEFS
showing standard deviations less than 1 on the positions of both the
primary and coastal low. This positions us in a warmer (albeit at
this time mostly snow) solution with warm air advection snows
spreading across the area late Saturday morning into the afternoon.
Temperatures are considerably cold ahead of this system which will
be favorable across our northern zones where precipitation type
should remain snow, however as warm air encroaches southern Vermont
this adds some complexity to the forecast as a period of mix may be
possible. The best chances for this mix would be across southern
areas of Vermont, including Springfield and Rutland, which may see a
brief period of freezing rain before changing over to rain early
Sunday morning. This period should be short-lived before CAA
advection moves in Sunday morning and transitions everything back
over to snow showers. As a wise forecaster once told me, if the low
goes to our west, expect two inches or less. While amounts don't
look that meager, this system certainly doesn't look as gang buster
as it did several days ago with snowfall amounts generally between
2-4 inches. Isolated higher amounts are possible though in any f-gen
banding that does form. Behind this system, the synoptic trends
quieter and cooler with Arctic high pressure settling in overhead.
CPC guidance indicates a higher probability of below normal
temperatures through next week with highs in the teens and lows near
zero.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...A mix of vfr/mvfr is crntly occurring at
our taf sites, expect widespread snow to develop btwn 04-06z
with vis quickly dropping to ifr conditions with mvfr cigs.
Periods of moderate snow with lifr vis likely btwn 06-12z. Snow
will gradually decrease on Thur afternoon, but as the winds
increase from the northwest at 15 to 25 knots with localized
higher gusts, anticipate areas of blowing and drifting snow on
many area runways. The combination of northwest winds and cold
air moving over Lake Champlain, anticipated ifr vis to linger
into the evening hours on Thur at BTV. Similar conditions will
prevail at SLK with improving weather at MSS/PBG/RUT and MPV by
00z Friday.

Outlook...

Thursday Night: VFR. Slight chance SHSN.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Likely SN.
Saturday Night: Mainly MVFR and IFR, with areas VFR possible.
Definite SN.
Sunday: Mainly MVFR and IFR, with local VFR possible. Definite
SN, Chance SHSN.
Sunday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Martin Luther King Jr Day: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 11 PM this evening to 7 PM EST
     Thursday for VTZ001>003-006-016-017.
     Wind Chill Advisory from 4 AM to 10 AM EST Friday for
     VTZ002>004-006>008-010-016>018.
     Winter Weather Advisory from 11 PM this evening to 7 PM EST
     Thursday for VTZ004-005-007>012-018-019.
NY...Winter Storm Warning from 11 PM this evening to 7 PM EST
     Thursday for NYZ027>031.
     Wind Chill Advisory from 4 AM to 10 AM EST Friday for
     NYZ028>031.
     Winter Weather Advisory from 11 PM this evening to 7 PM EST
     Thursday for NYZ026-034-035-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Taber
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Taber
Hazardous weather outlook, Jan 15, 3:21 PM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 PM EST Wed Jan 15 2020

NYZ028-162030-
Eastern Clinton-
321 PM EST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001-162030-
Grand Isle-
321 PM EST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-VTZ002-003-006-016-017-162030-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Franklin-Orleans-Lamoille-Eastern Franklin-
Eastern Chittenden-
321 PM EST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-162030-
Northern Franklin-
321 PM EST Wed Jan 15 2020

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-018-162030-
Orange-Eastern Addison-
321 PM EST Wed Jan 15 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-007-008-162030-
Essex-Caledonia-Washington-
321 PM EST Wed Jan 15 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Vermont and northeast
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-034-035-087-VTZ005-009-011-012-019-162030-
Northern St. Lawrence-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Western Chittenden-Western Addison-
Western Rutland-Windsor-Eastern Rutland-
321 PM EST Wed Jan 15 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 7 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 10 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Eastern Addison

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 12 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Eastern Chittenden

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 12 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Eastern Franklin

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 10 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Lamoille

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 10 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Orange

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 12 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Storm, Washington

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall observations of 6 to 10 inches were observed with largely minimal impacts of slippery road conditions. An isolated power outage or two did occur due to snow loading of snow on wet branches that adhered and bent onto power lines.

Winter Weather, Eastern Rutland

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Essex

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Grand Isle

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Orleans

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Western Addison

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Western Chittenden

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Western Franklin

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Western Franklin forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Western Rutland

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

Winter Weather, Windsor

When
January 16, 12:00 AM EST to 2:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
CoCoRaHS

Snowfall observations of 3 to 6 inches with minimal impacts, except normal slippery travel.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865713, 865714, 865715, 865716, 865718, 865719, 865720, 865724, 865725, 865726, 865727, 865729, 865730, 865731, 865732, 865733.